Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 5, 1501–1870
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the journal
Ethics and policies
Peer-review process
 
Submission guidelines
Submission form
Editorial board
Editors' interests
 
Subscriptions
 
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
 
Author index
To appear
 
Other MSP journals
Sobolev functions without compactly supported approximations

Giona Veronelli

Vol. 15 (2022), No. 8, 1991–2002
Abstract

A basic property and useful tool in the theory of Sobolev spaces is the density of smooth compactly supported functions in the space Wk,p(n) (i.e., the functions with weak derivatives of orders 0 to k in Lp). On Riemannian manifolds, it is well known that the same property remains valid under suitable geometric assumptions. However, on a complete noncompact manifold it can fail to be true in general, as we prove here. This settles an open problem raised for instance by E. Hebey (Nonlinear analysis on manifolds: Sobolev spaces and inequalities, Courant Lect. Notes Math. 5 (1999), 48–49).

Keywords
Sobolev spaces on manifolds, manifolds with unbounded geometry, density problems, Calderón–Zygmund inequalities
Mathematical Subject Classification
Primary: 46E35, 53C20
Milestones
Received: 25 June 2020
Revised: 25 February 2021
Accepted: 6 April 2021
Published: 10 February 2023
Authors
Giona Veronelli
Dipartimento di Matematica e Applicazioni
Università di Milano Bicocca
Milano
Italy